Health authorities in Switzerland, Germany, Great Britain, Belgium, France and the United States are now engaged in various reviews and actions related to consumer use of the herb kava (Piper methysticum). AHPA’s Executive Committee has unanimously agreed to support a communication to consumers of kava-containing products to notify them of the information that is the subject of these activities. This communication does not constitute a new labeling recommendation from AHPA.
AHPA’s members have received four Updates beginning on November 21 that were related to these federal health authority actions regarding kava. Contact Robin Gellman at (301) 588-1171 x107 for further information.
IMPORTANT INFORMATION FOR CONSUMERS OF KAVA DIETARY SUPPLEMENTS
The use of some herbal products containing kava extract has been alleged to be associated with serious liver disease. In response to this concern, the American Botanical Council (ABC) issued a news release on the safety of kava containing products on December 20, 2001 in which specific cautions were recommended for users of kava products.
There are at this time a small number (presently about 30) of case reports that allege that consumption of kava extract products is associated with liver damage. These reports are being evaluated by the federal health authorities in Germany, Great Britain, Belgium and the United States and through a process that is being cooperatively managed by American Herbal Products Association and other trade associations. Also, the U.S. FDA has requested that doctors who have treated liver damage to review patient files and to report any cases where kava was used. In addition, sales of all kava products (except certain homeopathics) have been suspended voluntarily in Great Britain and by action of the federal health authorities in France, and an acetone extract of kava has been removed by the Swiss health authorities.
While this review is ongoing, AHPA, following the lead of ABC, encourages communication of the following information to consumers of kava products:
- that rare reports (presently about 30) have been received by various government health authorities where kava was used by individuals who experienced liver damage, sometimes serious
- that these case reports have not yet been fully evaluated by the health authorities through recognized or accepted scientific processes; many reports contain extremely limited information
- that most of the case reports involved individuals who were reported to be taking one or more medicines at the same time as their use of kava
- that all of these reports appear to be associated with concentrated extracts of kava rather than with raw kava root, traditional kava beverages, or dilute products such as kava tinctures
- that sales of all kava products (except certain homeopathics) have been suspended voluntarily in Great Britain and by action of the federal health authorities in France, and an acetone extract of kava has been removed by the Swiss health authorities
- that AHPA and other trade associations are supporting scientific review of these case reports and other data and information on kava, and are considering whether additional scientific evaluations of kava should be undertaken
- that, in the interests of caution, the following information should be considered by consumers of products containing kava:
- do not use kava if taking prescription and/or OTC drugs or alcoholic beverages
- consult with a health care practitioner if intending to use kava routinely or on a daily basis
- discontinue use of kava and seek medical attention if any symptoms of jaundice (nausea, fever, dark urine, yellow eyes, etc.) occur
The considerations listed above are based on the information that is presently available and that is still being evaluated.
Until the emergence of these case reports kava has been reasonably expected to be safe when used responsibly. Kava beverages have been used in most South Pacific cultures for centuries. Kava is now widely sold throughout the U.S. and Europe and has been the subject of numerous scientific reviews. The recently reported cases referred to above will need to be thoroughly evaluated before new conclusions can be drawn as to any relationship between responsible use of kava and liver disorders.